Evidence map›Paper›PMID 39060756›Full record

ArticleClinical journal of gastroenterology2024

Three consecutive cases of acute liver failure in young women due to acetaminophen overdose: insights into Japanese social issues and transplantation landscape.

Kotaro Doi, Jun Inoue, Masashi Ninomiya, Akitoshi Sano, Mio Tsuruoka, Kosuke Sato, Masazumi Onuki, Satoko Sawahashi, Keishi Ouchi, Atsushi Masamune

Abstract readCase Reports
PubMed Publisher
In one paragraph

Article in Clinical journal of gastroenterology, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

10 authors.

Kotaro DoiDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan.
Jun InoueDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan. jinoue-drgn@umin.net.ORCID http://orcid.org/0000-0003-1171-7835
Masashi NinomiyaDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan.
Akitoshi SanoDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan.
Mio TsuruokaDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan.
Kosuke SatoDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan.
Masazumi OnukiDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan.
Satoko SawahashiDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan.
Keishi OuchiDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan.
Atsushi MasamuneDivision of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-Ku, Sendai, 980-8574, Japan.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Acetaminophen (APAP) is an over-the-counter (OTC) drug known worldwide for its safety and efficacy. However, in Japan, OTC drug overdose has become a prominent social problem in recent years due to stricter regulations for other drugs, especially among young people, and APAP is an increasing cause of acute liver injury due to overdose. This report describes three consecutive cases of acute liver failure in young women (22, 22 and 19 years old) due to APAP overdose in December 2023. Despite severe liver injury, indicated by high ALT levels and coagulopathy, these cases recovered without requiring liver transplantation. This report discusses three cases of acute liver failure in young Japanese women following APAP overdose, reflecting a national increase in such cases due to increased misuse of OTC drugs and societal factors. Key findings include the need for early treatment with N-acetylcysteine (NAC) and the importance of mental health assessment in the management of overdose patients. The cases underscore the need for prompt team-based care to prevent serious outcomes and highlight the complexity of liver transplantation decisions in Japan, highlighting the need for comprehensive strategies to address the escalating problem of APAP overdose.

Indexed as

AcetaminophenDrug OverdoseLiver Failure, AcuteLiver TransplantationNonprescription DrugsAcetylcysteineAnalgesics, Non-NarcoticChemical and Drug Induced Liver InjuryEast Asian PeopleFemaleHumansJapanYoung AdultAcetaminophenAcetylcysteineAnalgesics, Non-NarcoticNonprescription DrugsAcetaminophen overdoseAcute liver failureLiver transplantationN-Acetylcysteine

Identifiers

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.